What is It?
An abbreviation for para-aminobenzoic acid, PABA appears to be a component of folic acid, a member of the B family of vitamins. It plays a role in breaking down and using proteins, and in forming red blood cells.
PABA is synthesized naturally in the intestines from friendly bacteria, and can also be obtained through grains and animal products. Supplements are available as well. While PABA is not considered an essential nutrient–no RDA has been established and deficiencies in humans have not been reported–these supplements may have certain therapeutic effects in the body.
PABA is important for healthy hair and skin, and taking it in supplement form may prevent hair loss by protecting hair follicles. Interestingly, people who have gone gray may experience a return of their natural hair color by taking PABA, but only if they are deficient in B vitamins. Not all studies have shown that this is effective, however.
Research indicates a possible role for PABA in treating Peyronie’s disease (a disorder of the penis that affects erections). It has also been examined–though not always with success–for aiding skin changes associated with scleroderma (an autoimmune disorder), pemphigus (a severe blistering of the skin), and vitiligo (a disorder that causes discoloration of the skin).
Most people will also recognize PABA as an ingredient in sunscreen lotions, where it has been shown to protect the skin by blocking damaging ultraviolet rays. However, in recent years PABA’s popularity as a sunscreen has declined due to reports that it can irritate the skin and cause allergic reactions in some people.
PABA can interfere with the absorption of sulfa antibiotics.
High doses (8 g or more daily) of PABA can cause blood sugar to drop and may induce a rash, fever, nausea, vomiting, or diarrhea. In rare cases it can cause liver function abnormalities.
Hair Problems – 100 mg a day; may be covered by vitamin B complex
For product recommendations and orders click here for the Natural Apothecary or call 773-296-6700, ext. 2001.
David Edelberg, MD